Dextromethorphan Overdose: What You Need to Know
What You Need to Know About DXM Overdose
Dextromethorphan (DXM), also called the poor man’s PCP, skittles, and triple C, is a common ingredient in most over-the-counter decongestants.
Unfortunately, it is also a common street drug that people use to get high.
A person abusing dextromethorphan in this way may not know the life-threatening risks of using too much.
If you’re concerned that your loved one is at risk of a dextromethorphan overdose, call Zinnia Healing at (855) 430-9439 to learn about our treatment programs for DXM abuse.
Can You Overdose on Dextromethorphan?
If you take dextromethorphan as directed by your physician, it is very effective and safe. However, taking large amounts can result in an overdose.
What to Do in An Emergency?
If you suspect someone close to you is overdosing on dextromethorphan, call 911 immediately.
Please call 911 right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Dextromethorphan Overdose?
A dextromethorphan overdose is very dangerous. The longer a person goes without treatment, the more they risk life-threatening complications.
A DXM overdose requires treatment in an emergency room.
Before treatment commences, the doctor will run tests to identify the extent of toxicity.
These tests include:
- Blood glucose test
- Complete blood count
- Basic metabolic panel
- Liver function tests
- Creatine test
- Acetaminophen level test
- Electrocardiogram (EKG)
- Drug screening
- Imaging tests
Most patients with dextromethorphan toxicity recover successfully with basic supportive care such as oxygen or an IV drip for hydration.
However, some patients display serious side effects such as psychosis and extreme agitation. This person requires sedation, and in some cases restraints to protect them from harming themselves and others. Patients experiencing severe overdose symptoms require admission into ICU.
Additional treatment options include:
- Sedation with benzodiazepine or lorazepam (to be repeated every 10 minutes)
- Being placed in a quiet room
- Decontaminating the stomach with activated charcoal
- Naloxone to treat distressed respiration and central nervous system depression
- Cold IV fluids to reverse hyperthermia
- Additional medications to reverse the effects of co-occurring toxicity caused by other drugs
- Gastric lavage to decontaminate the stomach
If the person is manic, attempted suicide, or is experiencing psychosis, the hospital will hold them for a psychiatric consultation.
Is a Dextromethorphan Overdose Dangerous?
Depending on how much cough suppressant a person uses, complications such as seizures, low blood pressure, coma, psychosis, and respiratory failure may occur.
One common complication among people who take too much DXM cold medicine is serotonin syndrome.
The signs of serotonin syndrome are:
- Dilated pupils
- Visual disturbances
- Nausea and vomiting
- Overreactive reflexes
- Out-of-body sensation
If a person develops serotonin syndrome and doesn’t get treatment to reverse these effects, they could die.
How Much Dextromethorphan Does It Take To Overdose?
According to the Drug Enforcement Administration (DEA), people who abuse OTC cough medicine that contains DXM, ingest anywhere from 250 mg to 1,500 mg in a single dose. The maximum recommended dose is 120 mg in 24 hours.
At 200 mg to 300 mg, a person will begin to experience hallucinations. At higher doses, the person will suffer from dissociation and may fall into a coma.
What Are the Signs and Symptoms of a Dextromethorphan Overdose?
Purposely misusing dextromethorphan is called “robotripping,” “going pharming,” and “dexing.”
A person who has taken too much dextromethorphan will begin to display the following symptoms of overdose:
- Altered mental status
- Mild agitation
- Dilated pupils
- Fast heart rate
- High blood pressure
- Involuntary eye movements
- Slow, shallow, or no breathing
Dextromethorphan overdose causes an altered mental state and impairment. If this person fell or had an accident, they will also display signs of being injured.
DXM medications contain other ingredients, such as antihistamines, acetaminophen, and pseudoephedrine. A person who uses these in excessive doses will have adverse effects that aren’t listed here.
Are you struggling to stop using DXM? Zinnia Healing can help you quit for good. We offer evidence-based treatment programs that uncover the reasons for your addiction and stop future cravings. Call us at (855) 430-9439 to learn more.
What Increases The Risk of a Dextromethorphan Overdose?
The risk of overdosing on dextromethorphan increases when you take more than the manufacturer’s recommended dose. Since each medication has different ingredients, the recommended dose will differ.
Also, taking DXM with alcohol or other medications that depress the central nervous system (CNS) significantly increases the risk of overdose.
Why Does a Dextromethorphan Overdose Occur?
According to the National Institutes of Health (NIH), dextromethorphan has a half-life of 3 to 30 hours. This is the time it takes for the drug to reduce in the body by half. Therefore, taking more than the recommended amount in this timeframe can result in an overdose.
How to Tell Someone Is on Dextromethorphan?
When taken as directed, a person will commonly experience drowsiness and impaired motor skills.
However, when abused, DXM has psychological effects.
- Inappropriate laughter
The person may describe their “high” as feeling like they’re floating or feeling like they’re in a dream.
Why Would Someone Take Dextromethorphan?
Dextromethorphan is an over-the-counter antitussive found in over 120 cold medications, including Robitussin. Antitussives act on the brain’s cough center to decrease excitability. This action relieves symptoms of the flu, the common cold, sinus pressure and allergies. Unlike competing antitussives, DXM’s suppressing effects are long-lasting. Most users can expect relief for 5 to 6 hours after taking the manufacturer’s recommended dose.
People who abuse DXM use high doses of the drug to produce effects similar to PCP or ketamine, which include hallucinations and euphoria. In the past, people would drink large quantities of cough syrup to get these effects, but the taste was highly off-putting. Now, DXM is available as a standalone antitussive without the bad taste, making it a more desirable choice for those abusing it.
How to Help Someone With a Dextromethorphan Use Disorder?
It isn’t easy to watch someone you love struggle with dextromethorphan addiction. To help your loved one, warn them about the dangers of DXM abuse and the signs and complications of dextromethorphan overdose.
Next, talk to them about getting help in an inpatient setting.
Receiving treatment at a rehab center can help them detox safely and learn ways to avoid self-medicating in the future.
If you don’t know where to start, Zinnia Healing can help. Call us at (855) 430-9439 to schedule an initial consultation and learn more about our fully-accredited programs.